Montana, 2014

Hail and Damaging Winds in Montana, May 28 to 31, 2014

May 28 to 31, 2014 · NWS TFX · 30 events in 7 counties and zones

A shortwave and upper level jet energy moved over Montana through the period as a weak NW-SE frontal boundary remained stalled across the forecast area. Scattered to numerous showers and thunderstorms, some severe, developed late afternoon and evening over North-Central Montana, with activity diminishing during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A shortwave and upper level jet energy moved over Montana through the period as a weak NW-SE frontal boundary remained stalled across the forecast area. Scattered to numerous showers and thunderstorms, some severe, developed late afternoon and evening over North-Central Montana, with activity diminishing during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 28, 1:41 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, May 28, 1:41 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT Wed May 28 2014

.DISCUSSION...

Tonight through Friday...Primary concern in the near-term is the
developing threat for strong/severe convection this evening.
Visible satellite showing several area of growing cumulus. Strong
deep layer shear and moderate instability will aid in storm
development as the evening progresses. Highest threat for severe
weather...including the potential for an isolated tornado...will be
generally along and east of a line from Havre to Stanford. Can't
rule out convection over C/SC MT but greatest threat there will be
gusty winds. Beyond tonight...anticipate benign conditions for the
day on Thursday with seasonable temps generally in the mid 60s to
near 70 degrees. Temps warm back into the 70s for the lower
elevations on Friday. May see a few storms develop over southwest
MT during the afternoon hours. Foltz

Friday Night through Wednesday...Extended forecast period shaping up
to be several days of mostly cloudy skies with multiple periods of
rain as a broad, slow-moving, Pacific shortwave trof works its way
across the region.  On Sat morning, the trof axis and its closed
low pressure area will be just coming ashore along the California
coast.  South-southeast winds aloft ahead of the trof axis will push
a swath of monsoonal moisture from the Four Corners area into the
Northern Rockies, leading to first round of scattered showers and
thunderstorms Sat aftn/eve. As the trof reaches the Great Basin on
Sun, winds aloft switch to east-southeast, which will draw moisture
from the Central Rockies and upper Midwest states back westward into
MT. This moisture should combine with Pacific moisture accompanying
the shortwave, resulting in widespread precipitation from Sun
through Tues.  As noted in earlier discussions, rainfall amounts and
the location(s) of heavier rainfall are of particular concern as
there is potential that several areas may receive high amounts that
will combine with ongoing snowmelt to quickly raise river and stream
levels, especially over the southwest counties and along the Rocky
Mtn Front. Latest runs of the GFS and ECMWF forecast models are in
good agreement on the shortwave's speed/path and the broad precip
coverage, but marked differences continue on total rainfall amounts
and locations of the higher rainfall values.  Too early yet to lean
toward any one model's rainfall solution, but the overall forecast
of persistent wet conditions should be a heads-up to local land and
emergency managers, as well as the general public, of an increasing
flood threat.  The rain should taper off Tues night, with only
spotty precip coverage expected on Wed, but the flood threat would
continue into late next week as high water levels make their way
through area river/stream basins. Waranauskas&&

.AVIATION...
UPDATED 2345Z.
One weather disturbance will result in showers and thunderstorms
over central Montana spreading into northcentral Montana early this
evening. Expect a brief period of MVFR or even IFR visibilities and
possibly ceilings in heavy rain. There will also be local hail and
wind gusts to 50 knots with the thunderstorms. Another weather
disturbance will bring a few showers near and after midnight with a
risk of thunderstorms near and east of a KHVR-KLWT line. Late
tonight through Thursday morning expect skies generally clearing
from the west. Also gusty west winds 20 to 30 knots will develop
Thursday over the northern plains. Blank

&&

.HYDROLOGY...
UPDATED 110 PM Wednesday.
A Flood Warning remains in effect for the Big Hole River and a Flood
Watch has now been issued for the Gallatin River at Logan and
Gallatin Gateway. Guidance from the MBRFC continues to suggest that
water levels on several other rivers in Southwest Montana will rise
to near flood stage in the coming days.

An ESF has been issued for Southwest Montana for the short term...as
a few small creeks have reached bankfull. However...many of these
smaller streams and creeks that have reached bankfull are doing so
for only a few hours each day before lowering again.

Main concern for the entire forecast area continues to be the
potential for heavy precipitation developing over a snow packed
mountain range. Medium range models continue to indicate the
potential for a widespread moderate to heavy rainfall event this
weekend through early next week which could produce an increase in
hydrologic issues.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  67  40  73 /  40  10   0  10
CTB  43  64  36  72 /  50  10   0  10
HLN  48  70  44  77 /  10  10  10  20
BZN  45  70  39  75 /  10  10  10  30
WEY  37  69  32  76 /  10  10  10  20
DLN  44  69  39  74 /  10  10  10  20
HVR  50  72  39  77 /  40  10   0  10
LWT  47  65  42  70 /  30  10   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, May 28, 3:23 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT WED MAY 28 2014

MTZ012-013-049-282315-
CASCADE MT-CHOUTEAU MT-EASTERN TETON MT-
423 PM MDT WED MAY 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TETON...EXTREME WESTERN
CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES UNTIL 515 PM MDT...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CASCADE...MOVING NORTHEAST
AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   FORT SHAW AND  FORT SHAW...
   SUN RIVER AND  ULM...
   VAUGHN AND  SUN PRAIRIE...
   POWER...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR SOUTHWESTERN MONTANA.

LAT...LON 4781 11180 4767 11122 4714 11172 4721 11196
TIME...MOT...LOC 2223Z 203DEG 34KT 4726 11179
Special weather statement, May 28, 3:26 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
426 PM MDT WED MAY 28 2014

MTZ012-014-282315-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
426 PM MDT WED MAY 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK AND
WESTERN CASCADE COUNTIES UNTIL 515 PM MDT...

AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF WOLF CREEK...OR 24 MILES
NORTH OF HELENA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   CASCADE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR SOUTHWESTERN MONTANA.

LAT...LON 4735 11179 4719 11138 4682 11181 4692 11203
TIME...MOT...LOC 2226Z 211DEG 22KT 4695 11185

The radar

The Great Falls radar (KTFX), 34 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

23 hail, 5 thunderstorm wind, 1 high wind, 1 heavy rain. Local standard time, as filed.

Hail, Cascade

When
May 28, 3:37 PM MST
Where
Cascade County, 1.57 mi ENE of Cascade Barrett Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
47.240, -111.700

Hail 1.50 inches (ping pong ball sized) reported about 2 mi S of Cascade, MT.

Hail, Cascade

When
May 28, 3:45 PM MST
Where
Cascade County, 0.94 mi E of Cascade
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.270, -111.700

Hail 0.88 inches (nickel sized) reported about in Cascade, MT.

Hail, Cascade

When
May 28, 4:08 PM MST
Where
Cascade County, 1.46 mi SSW of (Gtf)great Falls Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
47.460, -111.380

Hail 0.88 inches (nickel sized) reported about 2 mi N of Great Falls, MT.

Hail, Cascade

When
May 28, 4:10 PM MST
Where
Cascade County, 1.46 mi SSE of Great Falls
Measured
1 in hail
Reported by
Public
Coordinates
47.500, -111.290

Hail 1.00 inches (quarter sized) reported in Great Falls, MT.

Hail, Cascade

When
May 28, 4:12 PM MST
Where
Cascade County, 2.92 mi SSW of Ulm
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
47.390, -111.540

Hail 0.75 inches (penny sized) reported about 3 mi SSW of Ulm, MT.

Hail, Cascade

When
May 28, 4:18 PM MST
Where
Cascade County, 0.83 mi NE of Great Falls
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
47.530, -111.290

Hail 0.88 inches (nickel sized) reported about 2 mi N of Great Falls, MT.

Hail, Chouteau

When
May 28, 4:55 PM MST
Where
Chouteau County, 0.47 mi E of Highwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.580, -110.790

Hail 1.00 inches (quarter sized) reported in Highwood, MT.

Hail, Chouteau

When
May 28, 4:58 PM MST
Where
Chouteau County, 0.46 mi W of Ft Benton Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.830, -110.660

Hail 1.00 inches (quarter sized) reported in Fort Benton, MT.

Hail, Chouteau

When
May 28, 5:00 PM MST
Where
Chouteau County, 4.71 mi W of Shonkin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.640, -110.670

Hail 1.00 inches (quarter sized) reported about 7 mi NE of Highwood, MT.

Hail, Chouteau

When
May 28, 5:13 PM MST
Where
Chouteau County, 2.32 mi NE of Montague
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.700, -110.410

Hail 1.75 inches (golf ball sized) reported.

Hail, Chouteau

When
May 28, 5:16 PM MST
Where
Chouteau County, 2.32 mi NE of Montague
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.700, -110.410

Hail 1.75 inches (golf ball sized) reported about 10 mi NW of Geraldine, MT. Spotter returned home 45 minutes after event. Original hailstone could have exceeded 2.00 inches.

Thunderstorm Wind, Chouteau

When
May 28, 5:21 PM MST
Where
Chouteau County, 1.38 mi N of Loma
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
47.950, -110.500

High wind gusts, measured at 52KT (60MPH), were reported at the Loma DOT sensor, 1 mi N of Loma, MT. An airplane hangar in Big Sandy was destroyed.

Hail, Chouteau

When
May 28, 5:35 PM MST
Where
Chouteau County, 1.38 mi N of Square Butte
Measured
1 in hail
Reported by
Public
Coordinates
47.540, -110.200

Hail 1.00 inches (quarter sized) reported about 2 mi N of Square Butte, MT.

Hail, Chouteau

When
May 28, 5:45 PM MST
Where
Chouteau County, 0.92 mi E of Virgelle
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
48.020, -110.230

Hail 2.00 inches (hen egg sized) reported.

Hail, Chouteau

When
May 28, 5:47 PM MST
Where
Chouteau County, 0.46 mi E of Big Sandy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.180, -110.110

Hail 0.75 inches (penny sized) reported in Big Sandy, MT.

Hail, Chouteau

When
May 28, 6:00 PM MST
Where
Chouteau County, 12.38 mi SSW of Iliad
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.640, -109.900

Hail 0.88 inches (nickel sized) reported with little to no wind.

Hail, Fergus

When
May 28, 6:08 PM MST
Where
Fergus County, 5.91 mi NE of Pownal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.440, -110.080

Hail 1.00 inches (quarter sized) reported about 6 mi N of Coffee Creek, MT.

Hail, Hill

When
May 28, 6:13 PM MST
Where
Hill County, 2.12 mi NNW of Rocky Boy
Measured
2 in hail
Reported by
Public
Coordinates
48.260, -109.790

Hail 2.00 inches (hen egg sized) reported in Rocky Boy, MT.

Hail, Hill

When
May 28, 6:20 PM MST
Where
Hill County, 5.4 mi SE of Rocky Boy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.180, -109.690

Hail 1.00 inches (quarter sized) reported about 7 mi SE of Rocky Boy, MT.

Hail, Blaine

When
May 28, 6:46 PM MST
Where
Blaine County, 9.18 mi SW of Chinook Hebbelman Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.440, -109.230

Hail 1.00 inches (quarter sized) reported about 10 mi S of Chinook, MT. Hail stones measured 2 hours after event. Trees stripped of leaves.

Thunderstorm Wind, Blaine

When
May 28, 6:46 PM MST
Where
Blaine County, 9.18 mi SW of Chinook Hebbelman Ar
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.440, -109.230

High wind gusts, measuring 66KT (76MPH), were reported about 10 mi S of Chinook, MT. Trees stripped of leaves.

Hail, Blaine

When
May 28, 6:51 PM MST
Where
Blaine County, 6.37 mi SE of Cleveland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.200, -109.060

Hail 1.50 inches (ping pong ball sized) reported about 15 mi ESE of Lloyd, MT.

Thunderstorm Wind, Blaine

When
May 28, 7:14 PM MST
Where
Blaine County, Harlem
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.530, -108.780

High wind gusts, estimated at 52KT (60MPH), were reported in Harlem, MT. A power line was blown down, starting a small fire.

Thunderstorm Wind, Blaine

When
May 28, 7:20 PM MST
Where
Blaine County, 12.51 mi S of Ft Belknap Agency
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
48.300, -108.720

High wind gusts, measuring 52KT (60MPH), were reported about 13 mi S of Fort Belknap, MT.

Hail, Blaine

When
May 28, 7:26 PM MST
Where
Blaine County, 5.63 mi WSW of Hogeland Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.830, -108.790

Hail 0.75 inches (penny sized) reported about 6 mi WSW of Hogeland, MT.

Hail, Blaine

When
May 28, 7:28 PM MST
Where
Blaine County, 3.9 mi SSE of Hogeland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.800, -108.610

Hail 1.00 inches (quarter sized) reported about 4 mi SSE of Hogeland, MT.

Thunderstorm Wind, Blaine

When
May 28, 7:28 PM MST
Where
Blaine County, 3.9 mi SSE of Hogeland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.800, -108.610

High wind gusts, measuring 52KT (60MPH), were reported about 4 mi SSE of Hogeland, MT.

High Wind, Eastern Glacier

When
May 29, 8:03 AM MST
Where
Eastern Glacier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

High wind gusts, measuring 50KT (58MPH), were reported about 3 mi SSW of Cut Bank, MT at the Cut Bank Airport ASOS.

Hail, Cascade

When
May 31, 6:25 AM MST
Where
Cascade County, 6.73 mi NW of Eden
Measured
1 in hail
Reported by
Public
Coordinates
47.340, -111.370

Hail 1.00 inches (quarter sized) reported.

Heavy Rain, Glacier

When
May 31, 6:20 PM MST to 7:20 PM MST
Where
Glacier County, 3.45 mi N of Cutbank Arpt
Reported by
Public
Coordinates
48.670, -112.380

Heavy rain of 1.00 inches reported at the Cut Bank Airport ASOS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519397, 519383, 519381, 519386, 519380, 519384, 519388, 519385, 519387, 519391, 519395, 519410, 519389, 519408, 519393, 519399, 519398, 519404, 519401, 519406, 519417, 519402, 519412, 519419, 519413, 519414, 519415, 519428, 519424, 519426.